Oklahoma, 2014Hail in Oklahoma, July 21, 2014
July 21, 2014 · NWS AMA · 2 events in 1 county or zone
The combination of a weak upper trough, a surface trough over the central Oklahoma Panhandle, and a marginally unstable environment allowed convection to develop during the evening hours of the 21st. Scattered convection developed along the surface trough during the evening hours over Texas County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a weak upper trough, a surface trough over the central Oklahoma Panhandle, and a marginally unstable environment allowed convection to develop during the evening hours of the 21st. Scattered convection developed along the surface trough during the evening hours over Texas County. This convection quickly became strong to severe. After producing isolated severe hail the storms transitioned to heavy rain production and did not produce any further severe weather.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 21, 3:11 PM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 21, 3:11 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
411 PM CDT MON JUL 21 2014
.DISCUSSION...
FOR TONIGHT...THE COMBINATION OF STRONG DAYTIME HEATING AND ATTENDANT
ATMOSPHERIC INSTABILITY...SUFFICIENT MOISTURE...AND WEAK CONVERGENCE
ALONG A SFC TROF AXIS OVER ERN NM WILL LIKELY RESULT IN THE DEVELOPMENT
OF ISOLD TO SCT TSTMS ACROSS WRN AND NWRN ZONES. HAVE GONE WITH AREAL
QUAILFIER TERMINOLOGY USING ISOLD TO SCT VALUES FOR THIS EVENING
ACROSS THIS AREA...THEN NON MENTIONABLE VALUES AFTER 06Z TONIGHT.
A SIMILAR SCENARIO MAY EVOLVE LATE TUE AFTERNOON AND EVENING ACROSS
PARTS OF THE WRN AND NWRN ZONES...AND HAVE DECIDED TO INSERT SLGT CHC
POPS IN THAT AREA FOR TUE EVENING AT THIS TIME.
WEDNESDAY THRU FRIDAY WILL CONTINUE TO FEATURE AN UPPER LEVEL RIDGE
OF HIGH PRESSURE MEANDERING AROUND THE SRN HIGH PLAINS WITH ABOVE
NORMAL TEMPERATURES AND GENERALLY DRY CONDITIONS.
ALL MEDIUM RANGE MODELS CONTINUE TO SUGGEST THE UPPER LEVEL RIDGE OF
HIGH PRESSURE WILL WANDER BACK TO THE WEST LATE THIS WEEK TO A POSITION
AROUND THE FOUR CORNERS REGION AS AN UPPER LEVEL ERN US TROF DEVELOPS.
THIS PATTERN CHANGE WILL PLACE THE PNHDLS IN NW FLOW ALOFT BEGINNING
AS EARLY AS FRIDAY...BUT MORE LIKELY DURG THE UPCOMING WEEKEND AND
CONTINUING BEYOND THIS FCST PCKG IF MODEL PROGS VERIFY. THIS WILL
EVENTUALLY TRANSLATE TO COOLER TEMPERATURES AND INCREASED CHANCES FOR
SHOWERS AND THUNDERSTORMS. HAVE INCORPORATED SLGT CHC POPS FOR NWRN
ZONES FRIDAY NIGHT AND SUNDAY...AND SLGT CHC POP VALUES AREAWIDE FOR
SATURDAY NIGHT AS WELL AS SUNDAY NIGHT AND NEXT MONDAY BASED ON THE
EXPECTED PATTERN CHANGE AND REASONABLE MEDIUM RANGE MODEL AGREEMENT.
ANDRADE
&&
.FIRE WEATHER...
NEITHER ELEVATED NOR CRITICAL FIRE WEATHER CONDITIONS ARE ANTICIPATED
THRUOGH THE END OF THIS WEEK.
ANDRADE
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 70 96 68 96 68 / 10 10 10 5 5
BEAVER OK 71 102 70 101 70 / 10 5 10 5 5
BOISE CITY OK 67 96 66 96 66 / 30 10 20 5 5
BORGER TX 74 100 73 100 73 / 10 10 10 5 5
BOYS RANCH TX 68 97 67 97 67 / 20 10 10 5 5
CANYON TX 70 96 67 96 68 / 10 10 10 5 5
CLARENDON TX 70 99 70 99 70 / 10 5 5 5 5
DALHART TX 66 98 65 98 66 / 20 10 20 5 5
GUYMON OK 70 102 69 101 69 / 20 10 10 5 5
HEREFORD TX 69 96 67 96 67 / 10 10 10 5 5
LIPSCOMB TX 70 100 70 99 70 / 10 5 5 5 5
PAMPA TX 70 98 70 98 70 / 10 5 5 5 5
SHAMROCK TX 71 100 71 99 71 / 10 5 5 5 5
WELLINGTON TX 72 101 72 101 72 / 10 5 5 5 5
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
Hazardous weather outlook, Jul 21, 3:49 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
449 PM CDT MON JUL 21 2014
OKZ001>003-TXZ001>020-221100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
449 PM CDT MON JUL 21 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS
THE WESTERN AND NORTHWESTERN SECTIONS OF THE OKLAHOMA AND TEXAS
PANHANDLES. A FEW STORMS THAT DEVELOP MAY BECOME STRONG TO MARGINALLY
SEVERE...WITH GUSTY WINDS OF 50 TO 60 MPH POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ISOLATED THUNDERSTORMS MAY FORM ACROSS NORTHWEST SECTIONS OF THE
OKLAHOMA AND TEXAS PANHANDLES TUESDAY EVENING...FRIDAY NIGHT...AND
SUNDAY. ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS ALL OF
THE OKLAHOMA AND TEXAS PANHANDLES SATURDAY NIGHT. ANY STORMS THAT
DEVELOP DURING THIS TIME PERIOD SHOULD REMAIN BELOW SEVERE LEVELS AT
THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
ANDRADE
In the hours before
Special weather statement, Jul 21, 3:58 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
458 PM CDT MON JUL 21 2014
OKZ001-212245-
CIMARRON OK-
458 PM CDT MON JUL 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CIMARRON COUNTY UNTIL
545 PM CDT...
AT 455 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 17 MILES NORTH OF BOISE CITY...MOVING NORTHEAST
AT 5 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHERN CIMARRON COUNTY.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3700 10267 3700 10241 3698 10241 3684 10253
3691 10271 3693 10273 3700 10270 3700 10268
TIME...MOT...LOC 2158Z 207DEG 3KT 3696 10258
SCHNEIDERSpecial weather statement, Jul 21, 4:25 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
525 PM CDT MON JUL 21 2014
OKZ001-TXZ001-212330-
CIMARRON OK-DALLAM TX-
525 PM CDT MON JUL 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN DALLAM AND
WESTERN CIMARRON COUNTIES UNTIL 630 PM CDT...
AT 524 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF FELT...OR 12 MILES SOUTHWEST
OF BOISE CITY...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
BOISE CITY... FELT...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3688 10262 3673 10237 3649 10264 3659 10283
TIME...MOT...LOC 2226Z 216DEG 9KT 3661 10267
SCHNEIDER
Special weather statement, Jul 21, 4:27 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
527 PM CDT MON JUL 21 2014
OKZ002-212330-
TEXAS OK-
527 PM CDT MON JUL 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TEXAS COUNTY UNTIL 630 PM
CDT...
AT 524 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTH OF OPTIMA...OR 9 MILES EAST OF
GUYMON...MOVING NORTHEAST AT 5 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
TYRONE... OPTIMA... HOOKER...
BAKER... ADAMS...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3698 10095 3674 10103 3656 10128 3667 10146
3700 10132
TIME...MOT...LOC 2227Z 222DEG 5KT 3666 10131
SCHNEIDERHail, Texas
- When
- July 21, 5:19 PM CST to 5:20 PM CST
- Where
- Texas County, 0.69 mi N of Optima to 0.91 mi E of Optima
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 36.760, -101.350
Scattered thunderstorms developed over Texas County during the evening hours of the 21st. As the storms moved over the town of Optima (Texas County), a member of the public reported ping pong ball size hail (1.50 inches). After producing this hail the storms moved southeastward across the county.
Hail, Texas
- When
- July 21, 6:02 PM CST to 6:03 PM CST
- Where
- Texas County, 6.22 mi N of Guymon to 5.6 mi W of Optima
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 36.770, -101.480
Scattered thunderstorms developed over Texas County during the evening hours of the 21st. As the storms moved over the town of Guymon (Texas County), a member of the public reported golf ball size hail (1.75 inches) 6 miles north of Guymon (Texas County). After producing this hail the storms moved southeastward across the county.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Minnesota, July 21 to 22, 2014$70,000 · EF2 · 24 events
- Hail and Damaging Winds in North Dakota, July 21, 2014$4.3 million · 2.75 in hail · 32 events
- Tornadoes and Flash Flooding in North Dakota, July 21 to 22, 2014$60,000 · EF1 · 41 events
- Damaging Winds in Minnesota, July 21 to 22, 20146 injured · $3,000 · 78 kt wind · 45 events
- Excessive Heat in Oklahoma, July 21 to 23, 20148 injured · 1 event
- Hail and Damaging Winds in Florida, July 21, 2014$17,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Minnesota, July 21, 2014$15,000 · 2 in hail · 6 events
- Tornado in Texas, July 21, 2014$15,000 · EF0 · 1 event
- Hail and Damaging Winds in Kansas, July 21, 20141.5 in hail · 9 events
- Hail and Damaging Winds in South Dakota, July 21, 20141.75 in hail · 7 events
- Flash Flooding in North Carolina, July 21, 20146 events
- High Wind in Minnesota, July 21 to 22, 20146 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528122, 528123.